Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 70, NWS Binghamton, NY

August 2, 2002Susquehanna County, Wayne County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 2, 2002, 4:02 PM EDT for Susquehanna County, Wayne County, Pennsylvania. It was in force for 28 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 2, 2002, 4:02 PM EDT (20:02 UTC)
Expired
Aug 2, 2002, 4:30 PM EDT
In force
28 min
Issued by
NWS Binghamton, NY
Area
Whole counties

Counties Susquehanna County, PA, Wayne County, PA

The radar

The Binghamton radar (KBGM), 63 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 4:10 PM EDTThunderstorm Wind 50 EWaymart, PAThunderstorm winds knocked down localized trees.
Aug 2, 4:15 PM EDTThunderstorm Wind 50 EGibson, PAA couple of trees down in Gibson and Gelatt in the town of Gibson.
Aug 2, 4:25 PM EDTHail 1Honesdale, PA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 1:25 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

462 
WUUS51 KBGM 022002
SVRBGM
PAC115-127-022030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
401 PM EDT FRI AUG 2 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA.
  WAYNE COUNTY IN NORTHEAST PENNSYLVANIA.

* UNTIL 430 PM EDT.

* AT 353 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5
  MILES NORTHEAST OF ROYAL...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WAYMART AT 415 PM EDT.
  HONESDALE AND BETHANY AT 425 PM EDT.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM PRODUCES LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

$$

LAT...LON 4183 7555 4168 7568 4145 7528 4165 7510

MSE/JL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:30 PM EDT, 32 minutes earlier.

Area forecast discussion, Aug 2, 3:30 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
330 PM EDT FRI AUG 2 2002

QUITE A BIT OF CONVECTIVE ACTIVITY CURRENTLY ACROSS THE FA ALONG AND
AHEAD OF A COLD FRONT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT
THROUGH 7 PM. ANY SEVERE WEATHER SEEMS MINIMAL AT THIS POINT. QUITE
A BIT OF INSTABILITY EARLIER BUT NOT A VERY STRONG WIND FIELD. FOR
TONIGHT...THE CONVECTION WILL END THIS EVE ACROSS THE FA. DRIER AIR
WILL MOVE IN BEHIND THE FRONT CLEARING THE SKIES. HIGH PRESSURE AT
THE SFC WILL BE CENTERED OVER MI. FOLLOWED THE COOLER GUIDANCE TEMPS.

HIGH PRESSURE WILL BECOME CENTERED OVER THE FA LATE SATURDAY AND
SATURDAY NIGHT. NOT A LOT OF COOL AIR BEHIND THE FRONT AS 850 MB
TEMPS ONLY DROP ABOUT 5 C. TEMPS WILL MAINLY BE IN THE 80S. BEST
RADIATIONAL COOLING NIGHT WILL BE SATURDAY NIGHT. THEREFORE...
FOLLOWED THE COOLER GUIDANCE TEMPS ONCE AGAIN.

ON SUNDAY SW FLOW BRINGS THE WARMTH AND HUMIDITY BACK INTO THE AREA.
850 TEMPS SIMILAR TO TODAY SO RAISED THE MAX TEMPS. NEXT COLD FRONT
APPROACHES THE AREA SUNDAY NIGHT AND MONDAY BRINGING ANOTHER CHC OF
SHRA AND TSRA.

.BGM...NONE.

SMF

In the hours before

Special weather statement, Aug 2, 1:33 PM EDT, 2 hours 29 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-022300-

SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE BINGHAMTON NY
133 PM EDT FRI AUG 2 2002

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH EFFECTIVE UNTIL 700 PM EDT FRIDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN CENTRAL NEW YORK THIS WATCH INCLUDES...

BROOME...CAYUGA...CHEMUNG...CHENANGO...CORTLAND...DELAWARE...
MADISON...ONEIDA...ONONDAGA...OTSEGO...SCHUYLER...SENECA...STEUBEN...
SULLIVAN...TIOGA...TOMPKINS AND YATES.

IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES...

BRADFORD...LACKAWANNA...LUZERNE...PIKE...SUSQUEHANNA...WAYNE AND
WYOMING.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE
THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE
HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A
WARNING IS ISSUED OR THREATENING WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:36 PM EDTSevere Thunderstorm WarningBGMLackawanna, Wayne24 min
Aug 2, 5:48 PM EDTSevere Thunderstorm WarningBGMLackawanna27 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.